Mississippi, 2017

Flash Flooding and Damaging Winds in Mississippi, August 6 to 11, 2017

August 6 to 11, 2017 · NWS JAN · 26 events in 14 counties and zones

A stalled front lingered across the ArkLaMiss region, which allowed for several upper level disturbances to move through. This, combined with a rather moist airmass, led to several days of flash flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$966,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A stalled front lingered across the ArkLaMiss region, which allowed for several upper level disturbances to move through. This, combined with a rather moist airmass, led to several days of flash flooding across the area. The most significant flash flooding occurred on August 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 6, 3:30 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 6, 3:30 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
430 PM CDT Sun Aug 6 2017

.DISCUSSION...

Through Monday Afternoon:

The unsettled pattern which looks to stick around for quite a
while has been building in and taking shake across the region
today. Deep southerly low level flow has been bringing
precipitable water values up to around and a little above 2 inches
in relatively widespread fashion since morning and this amount of
atmospheric moisture should remain more or less in place for the
span of a few days.

This morning we had our eyes focused on a rather organized MCS
(large thunderstorm complex) headed southeast toward the Arklamiss
Delta, but this has since fizzled out a great deal, as
anticipated. However, in the last few hours the juxtaposition of
the aforementioned increasing moisture, associated instability,
and atmospheric lift associated with the MCS remnants is inducing
numerous showers and storms across the region. Fortunately,
activity thus far is proving pretty tame aside from some brief
gusty wind potential. Also, since the storms are moving at a more
than negligible clip the associated risk of flooding is so far
pretty low.

But as we go into late tonight and into tomorrow low level flow
will turn gradually more out of the southwest to west and work to
create an environment more conducive to training and backbuilding
convection (especially along and north of I-20). We have been
mentioning this potential of heavy rain and a limited flooding
risk starting Monday for a few days but now model consensus is
trending a little south with the potential heaviest overall rain
axis and necessitates us including the I-20 corridor in the HWO
and graphics. Currently risk of flooding does not look to be
enough to consider a flash flood watch, but this may have to
eventually be considering over the next few days if the on and off
heavy rain axis does not relent. Otherwise, the risk for some
brief gusty winds remains with storms tonight into tomorrow but
overall instability and wind shear is looking too low to warrant
any mention of severe storms in the HWO or graphics. /BB/

Monday night through Saturday did not make any major changes to
the forecast. A persistent wet pattern is expected for much of the
week, with flooding being a big concern. Heavy downpours are
likely. A boundary should settle over the area tonight and remain
the focus for convection for a few days. Models suggest the
boundary hangs around through Thursday but is quickly replaced.
Rain is likely nearly everyday going into the weekend. WPC has
some 5-7 inch QPF amounts over the next 7 days, with 1-2 inch
amounts possible each day. Did not go with a watch at this point,
but maintained the slight risk of flooding through midweek. Rain
and clouds will keep the area a little cooler, mid to upper 80s
and lower to mid 70s were good on the temps. Models keep the
tropical system south of the area, but southwesterly flow could
bring in some good moisture later in the week. Looks like another
good stretch of rain.

&&

.AVIATION...
18Z TAF discussion:

Scattered to numerous showers and embedded thunderstorms will be
around the region through early evening with this evening getting
confined more to locations north of the I-20 corridor later on
tonight. Of course brief and temporary IFR flight cats will be
possible amongst isolated torrential downpours, otherwise except
flight cats to range from MVFR to VFR as cloud ceilings vary from
2 to 4 kft. Any widespread IFR conditions tonight should be
limited to around PIB/HBG because of ceilings dropping below 1000
ft. Otherwise through tomorrow, anticipate surface winds (away
from gustier thunderstorms) to be from the south through southwest
at 7 to 16 mph. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  87  71  83 /  36  72  64  68
Meridian      74  89  71  84 /  23  64  63  69
Vicksburg     75  86  71  84 /  46  77  64  69
Hattiesburg   73  91  73  87 /  19  55  44  66
Natchez       73  87  72  83 /  37  77  61  69
Greenville    74  84  71  84 /  72  72  59  59
Greenwood     74  84  70  84 /  69  74  62  66

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

BB/07
Hazardous weather outlook, Aug 6, 2:50 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
350 PM CDT Sun Aug 6 2017

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-072100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-
350 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Monday

Flash flooding will be possible across the outlook area Monday.
Periods of heavy rain and storms moving over the same areas may
lead to localized flooding. Rainfall amounts from 2-4 inches will
be possible with stronger storms.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flooding will be possible across the outlook area through at
least Wednesday. Periods of heavy rain and storms moving over the
same areas may lead to localized flooding. Rainfall amounts from
2-4 inches will be possible over the next few days with isolated
higher amounts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ026-MSZ054>066-072>074-072100-
Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
350 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 6, 2:58 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
358 PM CDT SUN AUG 6 2017

MSZ043-048-049-062200-
Hinds MS-Rankin MS-Madison MS-
358 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANKIN...CENTRAL
HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 500 PM CDT...

At 356 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Bolton to near Terry to near Whites.
Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Bolton and Whites around 400 PM CDT.
  Jackson and Byram around 405 PM CDT.
  Clinton and Florence around 410 PM CDT.
  Richland and Monterey around 420 PM CDT.
  Pearl and Pocahontas around 425 PM CDT.
  Brandon and Flowood around 435 PM CDT.
  Ridgeland and Annandale around 440 PM CDT.
  Madison and Gluckstadt around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Ross Barnett Reservoir, get out of the water, and move
indoors or inside a vehicle. Remember, gusty winds can sink boats.

Move to safe shelter now! Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3258 9013 3245 8999 3234 8982 3205 9020
      3208 9037 3232 9054
TIME...MOT...LOC 2056Z 226DEG 25KT 3235 9048 3216 9036 3210 9023

19
Special weather statement, Aug 6, 3:39 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 PM CDT SUN AUG 6 2017

MSZ029-062230-
Webster MS-
439 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBSTER COUNTY UNTIL 530
PM CDT...

At 439 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bellefontaine, or 21 miles west of Montpelier, moving northeast
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Clarkson around 455 PM CDT.
  Cumberland around 500 PM CDT.

Other locations impacted by this storm include Mantee and Walthall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 8903 3364 8902 3362 8902 3352 8925
      3352 8926 3350 8932 3348 8933 3364 8943
      3372 8930 3372 8919 3374 8919 3374 8904
TIME...MOT...LOC 2139Z 237DEG 28KT 3361 8930

19
Special weather statement, Aug 6, 3:45 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
445 PM CDT SUN AUG 6 2017

MSZ026-062215-
Grenada MS-
445 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRENADA COUNTY UNTIL 515
PM CDT...

At 443 PM CDT, Meteorologists were tracking a strong thunderstorm
near Gore Springs, or 8 miles east of Grenada, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Grenada
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on Grenada Lake, get out of the water and move indoors or inside
a vehicle. Remember, gusty winds can sink boats.  Move to safe
shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3373 8951 3368 8961 3368 8981 3383 8980
      3387 8974 3387 8951
TIME...MOT...LOC 2143Z 237DEG 28KT 3380 8967

19
Special weather statement, Aug 6, 4:13 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
513 PM CDT SUN AUG 6 2017

MSZ033-062300-
Oktibbeha MS-
513 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT OKTIBBEHA COUNTY UNTIL 600 PM
CDT...

At 512 PM CDT, Meteorologists were tracking a strong thunderstorm
over Longview, or 8 miles southwest of Starkville, moving northeast
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Starkville around 525 PM CDT.
  Sessums around 535 PM CDT.
  Muldrow around 545 PM CDT.

Other locations impacted by this storm include Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 8886 3329 8905 3340 8908 3357 8884
      3357 8873 3356 8872 3356 8867 3335 8867
TIME...MOT...LOC 2212Z 236DEG 30KT 3338 8894

19
Special weather statement, Aug 6, 4:42 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
542 PM CDT SUN AUG 6 2017

MSZ027-028-062330-
Carroll MS-Montgomery MS-
542 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL AND
MONTGOMERY COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Winona to 9 miles southeast of North
Carrollton to near Vaiden. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Duck Hill around 545 PM CDT.
  Winona around 550 PM CDT.
  Sweatman around 600 PM CDT.
  Lodi around 605 PM CDT.
  Kilmichael around 615 PM CDT.
  Poplar Creek around 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3346 8951 3346 8944 3344 8944 3343 8945
      3329 8945 3329 8970 3328 8971 3328 8988
      3341 8987 3368 8973 3368 8951
TIME...MOT...LOC 2242Z 254DEG 23KT 3354 8968 3343 8980 3331 8984

19
Special weather statement, Aug 6, 4:47 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
547 PM CDT SUN AUG 6 2017

MSZ030-031-033-062330-
Lowndes MS-Oktibbeha MS-Clay MS-
547 PM CDT SUN AUG 6 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN OKTIBBEHA...
NORTHERN LOWNDES AND CLAY COUNTIES UNTIL 630 PM CDT...

At 545 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms extending from near Trebloc to near West Point to near
Columbus Air Force Base. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
     Columbus Air Force Base around 550 PM CDT.
     Kolola Springs around 555 PM CDT.
     Caledonia around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3356 8827 3348 8849 3345 8880 3375 8900
      3376 8893 3381 8893 3381 8872 3368 8872
      3367 8849 3366 8852 3365 8851 3366 8850
      3367 8842 3369 8839 3369 8837 3372 8833
      3374 8833 3374 8825
TIME...MOT...LOC 2245Z 228DEG 25KT 3377 8881 3360 8871 3367 8853

19

The radar

The Columbus AFB radar (KGWX), 44 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 6, 4:47 PM CST
Where
Clay County, 0.69 mi N of West Pt
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
33.610, -88.650

A few large limbs were blown down and took down a powerline.

Flash Flood, Webster

When
August 7, 4:00 AM CST to 6:15 AM CST
Where
Webster County, 1.15 mi E of Tomnolen to 2.22 mi S of Grady
Cause
Heavy Rain
Property damage
$12,000
Reported by
Social Media
Coordinates
33.480, -89.350

Water was up to the grill of a car and a watermark was left of at least a foot and a half up on a brick house in Tomnolen.

Flash Flood, Lowndes

When
August 7, 1:20 PM CST to 3:15 PM CST
Where
Lowndes County, 2.74 mi NNE of Forreston to 2.55 mi NNE of Forreston
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.357, -88.302

Flash flooding occurred on Highway 69 South at Spurlock Road.

Flash Flood, Lauderdale

When
August 7, 2:40 PM CST to 6:00 PM CST
Where
Lauderdale County, 0.63 mi NE of Meridian to 0.99 mi NE of Meridian
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.377, -88.713

Flooding occurred at 18th Avenue and 4th Street, 26th Avenue near Front Street, 22nd Avenue and 5th Street and Front Street from the Highway 39 Bypass to 25th Avenue.

Flash Flood, Washington

When
August 8, 6:52 AM CST to 10:00 AM CST
Where
Washington County, 1.15 mi NE of Hollandale to 1.17 mi NE of Hollandale
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.181, -90.855

Water occurred in homes on Neely Street.

Flash Flood, Lowndes

When
August 8, 8:20 AM CST to 11:00 AM CST
Where
Lowndes County, 0.35 mi SSE of College to 0.42 mi S of College
Cause
Heavy Rain
Property damage
$3,000
Reported by
Social Media
Coordinates
33.496, -88.417

Flooding occurred on College Street next to the Mississippi University for Women campus.

Flash Flood, Oktibbeha

When
August 8, 11:18 AM CST to 12:30 PM CST
Where
Oktibbeha County, 1.63 mi ESE of Patrick to 1.65 mi ESE of Patrick
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.469, -88.755

Saint Andrew's Lane at the Garden Homes of Highland Plantation had up to one foot of standing water.

Flash Flood, Issaquena

When
August 8, 1:10 PM CST to 3:45 PM CST
Where
Issaquena County, 3.74 mi WSW of Grace to 3.78 mi NNE of Mayersville
Cause
Heavy Rain
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
32.980, -91.010

Multiple roads were flooded in the northern part of the county.

Flash Flood, Forrest

When
August 8, 2:53 PM CST to 5:15 PM CST
Where
Forrest County, 1.81 mi SW of Petal to 1.76 mi SW of Petal
Cause
Heavy Rain
Property damage
$2,000
Reported by
Social Media
Coordinates
31.329, -89.288

Flooding occurred at the intersection of East Pine and Evans streets.

Thunderstorm Wind, Clarke

When
August 9, 3:08 PM CST
Where
Clarke County, 3.15 mi WSW of Enterprise
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.165, -88.871

A tree was blown down onto a car on County Road 363.

Flash Flood, Rankin

When
August 9, 3:58 PM CST to 6:45 PM CST
Where
Rankin County, 1.5 mi SSE of Whites to 1.83 mi S of Whites
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.060, -90.190

Flash flooding occurred on Poplar Springs Road in southern Rankin County.

Flash Flood, Hinds

When
August 9, 4:10 PM CST to 6:45 PM CST
Where
Hinds County, 0.77 mi SSE of West Jackson to 0.79 mi WSW of West Jackson
Cause
Heavy Rain
Property damage
$40,000
Reported by
Social Media
Coordinates
32.309, -90.197

A person was rescued from their vehicle at Palmyra and West Monument streets. Eastview Street was also flooded. Flash flooding also occurred on Winter Street, with water in yards and it had entered a home.

Flash Flood, Rankin

When
August 9, 4:20 PM CST to 6:45 PM CST
Where
Rankin County, 1.19 mi SE of Lakeland to 1.66 mi ESE of Lakeland
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
32.209, -90.154

Flash flooding occurred on US Highway 49 southbound at Cleary Road.

Flash Flood, Hinds

When
August 9, 4:35 PM CST to 6:45 PM CST
Where
Hinds County, 1.88 mi ENE of Jackson to 1.4 mi S of Tougaloo
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.340, -90.140

Flash flooding occurred in the Eastover subdivision and multiple residential streets were flooded around Jackson.

Flash Flood, Forrest

When
August 9, 5:25 PM CST to 8:30 PM CST
Where
Forrest County, 0.91 mi NW of Hattiesburg to 0.78 mi NW of Hattiesburg
Cause
Heavy Rain
Property damage
$3,000
Reported by
Social Media
Coordinates
31.330, -89.330

Water covered the road on Highway 49 under the overpass at West 4th Street.

Flash Flood, Forrest

When
August 9, 5:45 PM CST to 8:30 PM CST
Where
Forrest County, 0.57 mi NW of Hattiesburg to 0.56 mi SSW of Hattiesburg
Cause
Heavy Rain
Property damage
$300,000
Reported by
Department of Highways
Coordinates
31.325, -89.328

Numerous roads were flooded around Hattiesburg. Flash flooding occurred at Highway 49 northbound and Hardy Street, Vickers Circle, West 4th Street and Main Street, Hall Avenue, the intersection of Pittman Road and River Road. Water also went into homes on Aztec Street. Flash flooding also occurred on some roads near the Hattiesburg Zoo. Flood waters entered Hattiesburg Fire Station #1.

Flash Flood, Forrest

When
August 9, 6:00 PM CST to 8:30 PM CST
Where
Forrest County, 0.28 mi SE of Petal to 0.2 mi ESE of Petal
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.347, -89.267

A few inches of water went into some apartments on Jackson Avenue. There was also water in some homes along the same street.

Thunderstorm Wind, Jones

When
August 9, 6:15 PM CST
Where
Jones County, 0.84 mi N of Walters
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.642, -89.181

Trees and powerlines were blown down on Palmer Road and Burnt Bridge Road.

Flash Flood, Jones

When
August 9, 6:20 PM CST to 8:30 PM CST
Where
Jones County, 1.38 mi N of Eastabuchie to 1.86 mi NNW of Eastabuchie
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.450, -89.280

A lot of flash flooding occurred around the WDAM studios, including water that covered that road.

Flash Flood, Jones

When
August 9, 6:20 PM CST to 9:15 PM CST
Where
Jones County, 0.75 mi NNE of Ellisville to 0.45 mi NNW of Ellisville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.610, -89.194

Flooding occurred on several roads around Ellisville, including Washington, Anderson, Adams, Devall streets as well as on Old School Road.

Flash Flood, Jones

When
August 9, 6:40 PM CST to 9:15 PM CST
Where
Jones County, 1.76 mi E of Laurel to 1.51 mi E of Laurel
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.700, -89.100

The off ramp at Highways 84 and 184 was flooded.

Flash Flood, Forrest

When
August 10, 1:30 PM CST to 4:15 PM CST
Where
Forrest County, 0.56 mi SSW of Dixie Pine to 0.63 mi S of Dixie Pine
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.293, -89.284

Four to six inches of water occurred in a home along Collins Road.

Flash Flood, Lamar

When
August 10, 2:05 PM CST to 4:15 PM CST
Where
Lamar County, Sumrall to 1.87 mi ENE of Sumrall
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.420, -89.550

Mississippi Highway 589 was closed in Sumrall due to flooding.

Thunderstorm Wind, Clarke

When
August 10, 3:59 PM CST
Where
Clarke County, 0.91 mi NE of Stonewall
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.140, -88.790

An approximately three foot diameter pine tree fell on a house.

Flash Flood, Clarke

When
August 10, 4:52 PM CST to 7:30 PM CST
Where
Clarke County, 2.15 mi NNW of Chancellor to 1.72 mi N of Chancellor
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.050, -88.640

County Road 671 was under approximately six to seven inches of water.

Lightning, Marion

When
August 11, 4:24 PM CST
Where
Marion County, 0.9 mi NW of West Columbia
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.259, -89.881

A house caught on fire by a lightning strike at 40 Henry Lee Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712933, 712949, 712950, 712951, 712952, 713090, 713091, 713104, 713107, 713108, 713111, 713109, 713112, 713113, 713114, 713126, 713127, 713132, 713135, 713138, 713139, 713281, 713282, 713283, 713284, 713292.